Jump to content

Blood Pressure And Beta Blockers


Carly87
 Share

Recommended Posts

Since coming to these boards, I've found that many people use different techniques to raise their blood pressure in order to keep symptoms under control. I was just wondering, if these techniques work so well for POTS patients, how come beta blockers (which tend to lower blood pressure) also work for some?

I am one of those people who beta blockers work really well for. Granted, I am on a small dose, but I am still very sensitive to meds and it does decrease my blood pressure by a few points. My quality of life before beta blockers in comparison to after is such a difference!

Would raising my BP through means of either meds or diet work better for me than the beta blockers do? Even if I were to find a great doctor to guide me through this process, I am tempted not to mess with a good thing.

If anyone has any insight on these questions I would love to hear it!!

Link to comment
Share on other sites

Beta Blockers work by lowering heart rate, and that is why they are beneficial for many POTS patients. We do have to be careful because as a side effect beta blockers can also lower blood pressure. Often, though, a beta blocker will lower heart rate enough to be helpful without lowering blood pressure too much.

It sounds like the beta blocker is helping you quite a bit, so like you said, don't mess with a good thing! If your blood pressure is too low, you can talk with your doctor about adding something like florinef, midodrine, or increasing salt intake.

Rachel

Link to comment
Share on other sites

Hi carly

I take Beta Blockers because my heart rate goes way out of control many times a day, the BB do work but like you say they can also lower Blood pressure .

When i was first diagnosed my main problems were increased heart rate and passing out frequently due to low BP on standing which got a lot worse when i started on Beta Blockers.

Not everyone with POTS has problems with blood pressure so maybe these people arn't too symptomatic with just a slight lowering of blood pressure caused by beta blockers ?

I also have to take Fludrocortisone to raise blood pressure and i personally find trying to get the combination right is very hard.

If you are not too symptomatic with your slightly lower BP caused by BB then i would personally advise against doing anything to increase it.

I hope this helps a bit.

Take care .

Link to comment
Share on other sites

Hey, yep like Rachel said, it lowers our heart rate, hopefully more than our BP.

For me I am on a BB and a vasocontrictor, which makes my blood pressure higher. I take Midodrine. It might be worth looking into with your doctor, if your having lots of problems with low BP.

Good luck!

Mary

Link to comment
Share on other sites

My BP is more on the high side! I take the BB for both reasons. My higher BB and my HR. When i was bedridden for a few weeks a while ago, my BP was to high even then. Just every once in a while by BP drops low. But you know what? it makes no difference at all to my symptoms. I get symptomatic just the same!

Link to comment
Share on other sites

Hi Carly,

When my doctor first suspected POTS, he started me on a BB but I was not able to tolerate it because it dropped my already low BP.

After I was finally diagnosed by an ANS specialist, he started me first on Florinef, which increased my BP, and after that, he added a low dose BB to manage my heart rate. The combonation was key for me. The BB alone only made me feel worse. But together, the meds are really helping me feel much better.

Honestly, if I could choose either to take BB or Florinef alone, and have relief of my symptoms, I would take the BB. BBs have been around for many years, and I believe the long term effects have been shown to be minimal (especially at the very small doses that we take). I am much more concerned about the side effects of Florinef. Actually, I believe I am more prone to upper respiratory infections since I have been on it and also seem to have a hard time to shake any kind of infection. If I could do without Florinef, I would, but I seem to need the combonation for now.

Summer

Link to comment
Share on other sites

Im one of those people who responded beautifully to beta blockers as well... I take metoprolol (hefty doses, 50-100mg twice a day depending on where things are at) and it has given me my life back.

We werent really sure what was working (I was on florinef and metoprolol) and honestly it seems to be a combination of the two because any attempt to mess with either usually results in disaster. BUT the florinef is less drastic... if I lower my florinef dose I feel rotten but my numbers are still reasonable, BP is a little lower and HR is a bit up but not crazy... if I reduce my metoprolol dose even a fraction (which we have done in the past) its a nightmare - my blood pressure is unreadable when im sitting (seirously - they record it as 0) and if Im lucky it will register around 60/0 when Im lying, not to mention my heart rate is through the roof - we dont know for sure if the blood pressure is falling because the heart rate is so high, or if the heart rate is so high because the blood pressure is so low... but we do know Im a complete train wreck.

A pharmacist friend of mine had some thoughts - she said metoprolol is typically use to lower blood pressure, and lower heart rate (as most beta blockers are), it also strengthens the contraction of the heart (which is why its used in heart failure?). So she was thinking my improvement must be related to that action of the drug - strengthened contraction would = better BP readings... That said we have no clue at this point... the only way to find out for sure is to actually take me off it compeltely and see what were left with... We plan on doing this in the fall - their admitting me and im going cold turkey off everything to see if we cant iron some of this stuff out.. right now we dont know whats working and what is just 'extra' meds.

I am curious too though - several docs Ive talked to have been baffled by the fact that beta blockers INCREASE my blood pressure.

Link to comment
Share on other sites

My cardiologist told me that BBs make the heart rate and bp more stable - so it may be a few points lower on average, but you don't get the huge rises and drops that one experiences not on a BB. My understanding is that it is often the sudden drop in bp that makes people feel unwell, as opposed to having low bp in general.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...